Acute amiodarone liver toxicity likely due to Ischemic hepatitis

Nathan Gluck, Mordechai Fried, Reuven Porat

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Hepatotoxicity due to intravenous amiodarone (HIVAD) is a rare side effect with a distinct pattern of enzyme disturbances compared to liver damage from oral amiodarone. Intravenous amiodarone is administered for acute arrhythmias often causing heart failure. The enzyme abnormalities and clinical setting are very similar to that of ischemic hepatitis, a far more common condition. Objectives: To ascertain if acute HIVAD exists as a separate entity or whether reported cases may be explained by ischemic hepatitis. Methods: In this case-control retrospective study the files of hospitalized patients with markedly elevated aminotransferases were reviewed for the diagnoses of HIVAD or ischemic hepatitis. Medline was searched for published cases of HIVAD. Pooled data of all patients with HIVAD were compared to a control group with ischemic hepatitis. Results: There were no significant differences in the clinical characteristics, laboratory results or histological findings between HIVAD and ischemic hepatitis patients. Conclusions: In our opinion, there is currently insufficient data to support the existence of distinct HIVAD, and ischemic hepatitis is a more probable diagnosis in most reported cases. Withdrawing amiodarone because of assumed hepatic damage could deprive patients of a life-saving therapy.

Original languageEnglish
Pages (from-to)748-752
Number of pages5
JournalIsrael Medical Association Journal
Volume13
Issue number12
StatePublished - Dec 2011

Keywords

  • Amiodarone
  • Hepatotoxicity
  • Ischemic hepatitis
  • Liver

Fingerprint

Dive into the research topics of 'Acute amiodarone liver toxicity likely due to Ischemic hepatitis'. Together they form a unique fingerprint.

Cite this